Opuscula Math. 41, no. 6 (2021), 861-879

Opuscula Mathematica

Discrete spectra for some complex infinite band matrices

Maria Malejki

Abstract. Under suitable assumptions the eigenvalues for an unbounded discrete operator \(A\) in \(l_2\), given by an infinite complex band-type matrix, are approximated by the eigenvalues of its orthogonal truncations. Let \[\Lambda (A)=\{\lambda \in {\rm Lim}_{n\to \infty} \lambda _n : \lambda _n \text{ is an eigenvalue of } A_n \text{ for } n \geq 1 \},\] where \({\rm Lim}_{n\to \infty} \lambda_n\) is the set of all limit points of the sequence \((\lambda_n)\) and \(A_n\) is a finite dimensional orthogonal truncation of \(A\). The aim of this article is to provide the conditions that are sufficient for the relations \(\sigma(A) \subset \Lambda(A)\) or \(\Lambda (A) \subset \sigma (A)\) to be satisfied for the band operator \(A\).

Keywords: unbounded operator, band-type matrix, complex tridiagonal matrix, discrete spectrum, eigenvalue, limit points of eigenvalues.

Mathematics Subject Classification: 47B36, 47B37, 47A25, 47A75, 15A18.

Full text (pdf)

  1. W. Arveson, \(C^*\)-algebras and numerical linear algebra, J. Funct. Anal. 122 (1994), no. 2, 333-360.
  2. A.G. Baskakov, G.V. Garkavenko, M.Yu Glazkova, N.B. Uskova, On spectral properties of one class difference operators, J. Phys.: Conf. Ser. 1479 012002 (2020).
  3. B. Beckermann, Complex Jacobi matrices, J. Comput. Appl. Math. 127 (2001), 17-65.
  4. Yu.M. Berezansky, L.Ya. Ivasiuk, O.A. Mokhonko, Recursion relation for orthogonal polynomials on the complex plane, Methods Funct. Anal. Topology 14 (2008), no. 2, 108-116.
  5. A. Boutet de Monvel, S. Naboko, L. Silva, The asymptotic behaviour of eigenvalues of modified Jaynes-Cummings model, Asymptot. Anal. 47 (2006), no. 3-4, 291-315.
  6. A. Boutet de Monvel, L. Zielinski, Approximation of eigenvalues for unbounded Jacobi matrices using finite submatrices, Cent. Eur. J. Math. 12 (2014), no. 3, 445-463.
  7. A. Boutet de Monvel, J. Janas, L. Zielinski, Asymptotics of large eigenvalues for a class of band matrices, Rev. Math. Phys. 25 (2013), no. 8, 1350013, 23 pp.
  8. I.N. Braeutigam, D.M. Polyakov, Asymptotics of eigenvalues of infinite block matrices, Ufa Math. J. 11 (2019), no. 3, 11-28.
  9. P.A. Cojuhari, On the spectrum of a class of block Jacobi matrices, operator theory, structured matrices, and dilations, Theta Ser. Adv. Math., Bucharest (2007), 137-152.
  10. P.A. Cojuhari, M.A. Nowak, Projection-iterative methods for a class of difference equations, Integr. Equ. Oper. Theory 64 (2009), 155-175.
  11. H. Dette, B. Reuther, W.J. Studden, M. Zygmunt, Matrix measures and random walks with a block tridiagonal transition matrix, SIAM J. Matrix Anal. Appl. 29 (2006), no. 1, 117-142.
  12. P. Djakov, B. Mityagin, Simple and double eigenvalues of the Hill operator with a~two-term potential, J. Approx. Theory 135 (2005), 70-104.
  13. P. Djakov, B. Mityagin, race formula and spectral Riemann surface for a class of tri-diagonal matrices, J. Approx. Theory 139 (2006), 293-326.
  14. E.K. Ifantis, P.N. Panagopoulos, Limit points of eigenvalues of truncated tridiagonal operators, J. Comput. Appl. Math. 133 (2001), 413-422.
  15. E.K. Ifantis, P.D. Siafarikas, An alternative proof of a theorem of Stieltjes and related results, J. Comput. Appl. Math. 65 (1995), 165-172.
  16. E.K. Ifantis, C.P. Kokologiannaki, P.N. Panagopoulos, Limit points of eigenvalues of truncated unbounded tridiagonal operators, Centr. Eur. J. Math. 5 (2007), no. 2, 335-344.
  17. Y. Ikebe, N. Asai, Y. Miyazaki, D. Cai, The eigenvalue problem for infinite complex symmetric tridiagonal matrices with application, Linear Algebra Appl. 241/243 (1996), 599-618.
  18. J. Janas, S. Naboko, Spectral properties of self-adjoint Jacobi matrices coming from a birth and death process, Oper. Theory Adv. Appl. 127 (2001), 387-397.
  19. M.A. Krasnosel'skij, G.M. Vainikko, P.P. Zabreiko, Y.B. Rutitskij, V.Y. Stetsenko, Approximate Solution of Operator Equations, Wolters-Noordhoff, 1972.
  20. M. Lindner, Infinite Matrices and their Finite Sections: An Introduction to the Limit Operator Method, Birkhäuser, Basel, 2006.
  21. M. Malejki, Approximation and asymptotics of eigenvalues of unbounded self-adjoint Jacobi matrices acting in \(l^2\) by the use of finite submatrices, Cent. Eur. J. Math. 8 (2010), no. 1, 114-128.
  22. M. Malejki, Asymptotic behaviour and approximation of eigenvalues for unbounded block Jacobi matrices , Opuscula Math. 30 (2010), no. 3, 311-330.
  23. M. Malejki, Eigenvalues for some complex infinite tridiagonal matrices, JAMCS 26 (2018), no. 5, 1-9.
  24. M. Marletta, S. Naboko, The finite section method for dissipative operators, Mathematika 60 (2014), no. 2, 415-443.
  25. E.V. Petropoulou, L. Velázquez, Self-adjointes of unbounded tridiagonal operators and spectra of their finite truncations, J. Math. Anal. Appl. 420 (2014), 852-872.
  26. V.S. Rabinovich, S. Roch, B. Silbermann, On finite sections of band-dominated operators, Oper. Theory Adv. Appl. 181 (2008), 385-391.
  27. P.N. Shivakumar, J.J. Wiliams, N. Rudraiah, Eigenvalues for infinite matrices, Linear Algebra Appl. 96 (1987), 35-63.
  28. H. Volkmer, Error estimates for Rayleigh-Ritz approximation of eigenvalues and eigenfunctions of the Mathieu and spheroidal wave equation, Constr. Approx. 20 (2004), 39-54.
  29. H. Volkmer, Approximation of eigenvalues of some differential equations by zeros of orthogonal polynomials, J. Comput. Appl. Math. 213 (2008), 488-500.
  30. C.H. Ziener, M. Rückl, T. Kampf, W.R. Bauer, H.P. Schlemmer, Mathieu functions for purely imaginary parameters, J. Comput. Appl. Math. 236 (2012), 4513-4524.
  • Communicated by Andrei Shkalikov.
  • Received: 2021-05-31.
  • Revised: 2021-08-20.
  • Accepted: 2021-10-08.
  • Published online: 2021-11-29.
Opuscula Mathematica - cover

Cite this article as:
Maria Malejki, Discrete spectra for some complex infinite band matrices, Opuscula Math. 41, no. 6 (2021), 861-879, https://doi.org/10.7494/OpMath.2021.41.6.861

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

We advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.